Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Apr 1, 2024, 2:14 AM CDT for 23 counties in Texas; Lea County, New Mexico. It took effect at Apr 1, 2024, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2024, 2:14 AM CDT (07:14 UTC)
- In effect from
- Apr 1, 2024, 12:00 PM CDT
- Expired
- Apr 1, 2024, 9:14 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
All 24 counties
Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3934 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WWUS74 KMAF 010714 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 214 AM CDT Mon Apr 1 2024 TXZ274-275-020300- /O.EXB.KMAF.HW.W.0016.240401T1700Z-240402T0300Z/ Reeves County Plains-Chinati Mountains- Including the cities of Pecos 214 AM CDT Mon Apr 1 2024 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 75 mph expected. * WHERE...Chinati Mountains and Reeves County Plains. * WHEN...From noon today to 10 PM CDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ027-028-TXZ270>273-276>280-020300- /O.EXT.KMAF.HW.W.0016.240401T1700Z-240402T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Marfa Plateau-Davis Mountains-Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Marfa, Panther Junction, Marathon, Guadalupe Mountains National Park, Queen, Carlsbad, Fort Davis, Chisos Basin, Pine Springs, Big Bend National Park, Alpine, Van Horn, Artesia, and Carlsbad Caverns NP 114 AM MDT Mon Apr 1 2024 /214 AM CDT Mon Apr 1 2024/ ...HIGH WIND WARNING NOW IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Portions of southeast New Mexico and southwest Texas. * WHEN...From 11 AM MDT /noon CDT/ this morning to 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-281-282- 020300- /O.NEW.KMAF.WI.Y.0012.240401T1700Z-240402T0300Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Presidio Valley-Lower Brewster County- Including the cities of Colorado City, Eunice, Kermit, Tatum, Crane, Gail, Midland, Big Bend National Park, Big Spring, Sanderson, Rankin, Odessa, Big Lake, Lovington, Snyder, Dryden, Andrews, Fort Stockton, Jal, Monahans, Lajitas, Garden City, Hobbs, Seminole, Presidio, Stanton, McCamey, Lamesa, Mentone, and Castolon 114 AM MDT Mon Apr 1 2024 /214 AM CDT Mon Apr 1 2024/ ...WIND ADVISORY IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 11 AM MDT /noon CDT/ this morning to 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ James DeBerry
2 follow-up statements
537 WWUS74 KMAF 011835 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1235 PM MDT Mon Apr 1 2024 NMZ027-028-TXZ270>280-020300- /O.CON.KMAF.HW.W.0016.000000T0000Z-240402T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Alpine, Pecos, Marfa, Fort Davis, Big Bend National Park, Panther Junction, Chisos Basin, Guadalupe Mountains National Park, Queen, Van Horn, Carlsbad, Carlsbad Caverns NP, Artesia, Pine Springs, and Marathon 1235 PM MDT Mon Apr 1 2024 /135 PM CDT Mon Apr 1 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Damaging winds may topple a few trees and possibly knock out some power lines. Damage to weaker structures is also possible. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-281-282- 020300- /O.CON.KMAF.WI.Y.0012.000000T0000Z-240402T0300Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Presidio Valley-Lower Brewster County- Including the cities of Dryden, Kermit, Big Spring, Presidio, Eunice, Lajitas, Seminole, Hobbs, Lovington, Monahans, Andrews, Castolon, Odessa, Tatum, Colorado City, Snyder, Jal, Mentone, McCamey, Garden City, Gail, Big Bend National Park, Sanderson, Fort Stockton, Big Lake, Midland, Rankin, Crane, Stanton, and Lamesa 1235 PM MDT Mon Apr 1 2024 /135 PM CDT Mon Apr 1 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 9 PM MDT /10 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ bc
320 WWUS74 KMAF 020214 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 814 PM MDT Mon Apr 1 2024 NMZ027-028-TXZ270>280-020315- /O.CAN.KMAF.HW.W.0016.000000T0000Z-240402T0300Z/ Guadalupe Mountains of Eddy County-Eddy County Plains-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-Eastern Culberson County-Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Including the cities of Carlsbad Caverns NP, Artesia, Van Horn, Marfa, Chisos Basin, Queen, Pecos, Marathon, Big Bend National Park, Guadalupe Mountains National Park, Alpine, Pine Springs, Panther Junction, Carlsbad, and Fort Davis 814 PM MDT Mon Apr 1 2024 /914 PM CDT Mon Apr 1 2024/ ...HIGH WIND WARNING IS CANCELLED... Winds have started decreasing, and the threat has ended. $$ NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-281-282- 020315- /O.CAN.KMAF.WI.Y.0012.000000T0000Z-240402T0300Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Presidio Valley-Lower Brewster County- Including the cities of Dryden, Castolon, Eunice, Mentone, Monahans, Hobbs, Lovington, Midland, Presidio, Gail, Garden City, Big Lake, Lajitas, Crane, Colorado City, Jal, Big Bend National Park, McCamey, Odessa, Sanderson, Tatum, Rankin, Andrews, Kermit, Fort Stockton, Snyder, Lamesa, Stanton, Big Spring, and Seminole 814 PM MDT Mon Apr 1 2024 /914 PM CDT Mon Apr 1 2024/ ...WIND ADVISORY IS CANCELLED... Winds have started decreasing, and the threat has ended. $$ JP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 31, 11:09 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Mar 31, 11:09 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1109 PM CDT Sun Mar 31 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 250 PM CDT Sun Mar 31 2024
Thick cloud cover has done quite a number on winds and temperatures
this afternoon. Temperatures have really struggled just to reach 80
degrees when we were expecting highs to be closer to 90. There may
be some thinning of the clouds and any peak of sun will quickly warm
things up so there is still a chance for temperatures to climb a bit
more before peak heating is done today. Clouds remain through
tomorrow morning so lows tonight do not drop off much and will
remain well above normal.
The clouds combined with a Pacific cold front will keep temperatures
closer to normal for tomorrow. Strong winds associated with an upper
low supporting the cold front will move in behind the front
affecting mainly the higher elevations west of the Pecos River. Very
windy conditions will spread further east across much of the Permian
Basin and a Wind Advisory will probably be issued by the mid shift.
The low will be close enough that instability and elevated moisture
will cause isolated to scattered showers to develop, initially in
Culberson and Eddy counties before moving east into the Permian
Basin. Very dry air at the surface means little if any rain
accumulations are expected and the biggest threat will be virga
enhancing already windy conditions as well as reduced visibilities
from blowing dust. Clear skies, light winds, and dry air tomorrow
night will allow temperatures to drop back into the 40s to low 50s
for most locations.
Hennig
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 250 PM CDT Sun Mar 31 2024
The weather pattern takes a shift to more quieter conditions heading
through this coming week. We transition to the back side of a large
upper trough early Tuesday. This pushes a cold front south through
the region, ushering in much cooler weather. A breezy north wind
will accompany upper 50s and 60s for most, the exception is the Rio
Grande which hangs on to their warmth for one more afternoon,
remaining in the 70s to lower 80s. Along with this front is the
chance of showers for the western elevations, this threat is low (10-
20%) and even if a shower does occur, a relatively dry sub-cloud
layer prevents much from actually reaching the ground.
After Tuesday, an amplified pattern takes shape with troughing
across the East and West Coasts with ridging across the Great
Plains. With the return of the ridge, temperatures are expected to
continually increase with sunny skies and no threat of
precipitation. Wednesday temperatures return to the upper 60s and
low 70s for the majority which remains slightly below normal. Near
normal temperatures in the mid to upper 70s return by Thursday. The
above normal temperatures then creep in by the end of the week and
into the weekend as most locations experience the upper 70s and low
80s each afternoon. Our next weather maker is not anticipated to
arrive until late next weekend. Deterministic and ensemble guidance
unfortunately keeps this trough passing north of the region. This
likely means that other than increasing winds we remain high and dry
other than maybe our far eastern counties.
-Chehak
&&
.AVIATION...
(06Z TAFS)
Issued at 1107 PM CDT Sun Mar 31 2024
MVFR visibility is expected Tuesday as southwesterly winds veer to
west, increase, and become gusty by noon. Winds will decouple
somewhat after sundown, and continue veering. Forecast soundings
develop a fairly widespread cu field, w/bases ~ 6-7kft AGL.
Otherwise, abundant high cloud will dissipate Tuesday.
&&
.FIRE WEATHER...
Issued at 250 PM CDT Sun Mar 31 2024
A Red Flag Warning remains in effect for southeast New Mexico and
western Permian Basin south to the Big Bend through this evening.
Though high clouds have kept the strongest winds at bay and limited
mixing potential somewhat. Near-critical to critical RFTIs have
begun to develop for these areas.
Tomorrow, fire weather is once again expected but the forecast is
complicated. As the strong southwesterly mid-level jet moves
overhead, even stronger winds than today overspread the area. This
is expected to combine with a corridor of near or below 15% relative
humidity from the central and eastern Permian Basin south into
portions of the Presidio Valley and Davis Mountains and Big Bend.
The complicating factor is the window for fire weather appears short
lived across the Permian Basin as relative humidity should increase
behind a quickly advancing Pacific front during the afternoon. The
other complicating factor is that relative humidity across the Davis
Mountains is not expected to be as low as portions of the lower
elevations but 100hr fuel moisture is very dry and winds will be
very strong. High clouds may also limit overall mixing potential
once again as well. Even with these complicating factors, the best
overlap of expected critical fire weather conditions should
materialize from the Presidio Valley, Davis Mountains into the Big
Bend and Lower Trans Pecos where a Fire Weather Watch has been
issued.
Beyond Monday, a cold front brings below normal temperatures and
slightly better moisture to the region on Tuesday. We quickly see
warming temperatures and a drying trend beyond Tuesday but winds
should remain low enough to temper any fire weather concerns for
now. Winds speeds are not expected to increase again until sometime
next weekend as a trough approaches the area from the west and
likely passes north of our region.
-Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 80 46 65 / 0 10 0 0
Carlsbad 53 66 42 63 / 0 20 0 10
Dryden 64 86 53 73 / 0 10 0 0
Fort Stockton 63 80 48 68 / 0 10 0 0
Guadalupe Pass 48 55 38 54 / 0 30 0 20
Hobbs 54 69 40 62 / 0 20 0 10
Marfa 53 67 35 61 / 0 10 0 10
Midland Intl Airport 61 77 46 64 / 0 10 0 0
Odessa 62 77 47 64 / 0 10 0 0
Wink 58 75 45 67 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
MDT/ Monday for Central Brewster County-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Marfa Plateau-Van Horn and Highway 54
Corridor.
Fire Weather Watch from 11 AM CDT Monday through Monday evening
for Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Lower Brewster
County-Marfa Plateau-Pecos-Presidio Valley-Terrell.
NM...High Wind Warning from 11 AM to 7 PM MDT Monday for Eddy County
Plains-Guadalupe Mountains of Eddy County.
&&
SHORT TERM...10
LONG TERM....91
AVIATION...44Hazardous weather outlook, Mar 31, 2:29 PM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 229 PM CDT Sun Mar 31 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 229 PM CDT Sun Mar 31 2024 /129 PM MDT Sun Mar 31 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning remains in effect for southeast New Mexico and western Permian Basin south to the Big Bend through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A High Wind Warning is in effect for Eddy County south to the Davis Mountains and Chisos Basin Monday afternoon and evening. Wind advisories may be possible for much of the remainder of the area for Monday afternoon and evening. A Fire Weather Watch is in effect for the Presidio Valley, Davis Mountains, and Big Bend late Monday morning through early Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:09 AM CDT | Red Flag Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Pecos, Presidio and 4 more | 17 hr |
| Apr 1, 2:23 PM CDT | Dust Storm Advisory | MAF | Andrews, Culberson, Gaines, Jeff Davis, Loving, Presidio and 3 more | 112 min |
| Apr 1, 2:31 PM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
| Apr 1, 4:27 PM CDT | Dust Storm Advisory | MAF | Andrews, Crane, Ector, Glasscock, Howard, Martin and 4 more | 2 hr |
Nearby
Wind Advisories in Texas, 2024Wind Advisories in New Mexico, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.